Indiana, 2018

Damaging Winds in Indiana, August 8, 2018

August 8, 2018 · NWS IWX · 2 events in 2 counties and zones

Stalled frontal boundary remained the focus for thunderstorms into the 8th with marginal shear profiles and sufficient instability allowing for a few strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Stalled frontal boundary remained the focus for thunderstorms into the 8th with marginal shear profiles and sufficient instability allowing for a few strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 8, 12:35 PM EST, 40 minutes earlier.

Area forecast discussion, Aug 8, 12:35 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
135 PM EDT Wed Aug 8 2018

.SYNOPSIS...
Issued at 124 PM EDT Wed Aug 8 2018

Showers and storms have formed this afternoon and will continue
into this evening with no severe weather anticipated. Highs in the
80s today will be able to drop to near 60 degrees tonight. For the
rest of the week and into the weekend, afternoon showers and
thunderstorms will remain in the forecast with highs in the 80s.
Humidity continues through the rest of the work week.

&&

.SHORT TERM...(Today and Tonight)
Issued at 315 AM EDT Wed Aug 8 2018

Another post-convective/diurnal lull early this morning but longwave
trough axis remains upstream with low level moisture plume still in
place locally. A few ISO showers/storms remain possible through the
early morning given approaching vort max and lingering moisture/
MUCAPE. However...expect better coverage to arrive late morning into
this afternoon. Theta-e trough doesn't fully infiltrate our area
until late this evening and embedded shortwave will be crossing our
area during prime (such as it is) afternoon heating. Instability
profiles are lower than previous days but models still indicate
around 1000 J/kg 0-1km MLCAPE. This should be enough to support at
least SCT convection given weak forcing and this is supported by
most hi-res CAM's. Best chances would tend to be in the southeast
where better moisture/instability exists but latest CAM's suggest
most of our CWA is at risk of an afternoon storm and have raised
PoPs accordingly. Severe weather potential is very low given
marginal instability, shear, and forcing but can't entirely rule out
a stronger storm. Low level wind profile does appear more
unidirectional than yesterday with much more veered surface wind so
threat for rotating updrafts would appear to be much lower and
lackluster instability profiles should prevent a severe wind or hail
threat. Precip will fully exit around 00Z and anticipate dry
conditions overnight as lower theta-e airmass finally arrives. Highs
today will be very similar to yesterday under mostly cloudy skies
but tonight's lows will drop into the low 60s (possibly a few
upper 50s) given falling dewpoints, clearing skies, and light
winds.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 315 AM EDT Wed Aug 8 2018

Unfortunately, weather will remain on the active side through much
of the period as perturbed northwest flow eventually turns into a
closed upper low over the region early next week. This will lead to
several periods of primarily diurnally-driven low chance PoPs. First
weaker wave arrives Thursday afternoon and although CVA forcing
appears minimal...models indicate a modest theta-e plume folding
back into the area. With diurnal heating this will likely touch off
a few SCT showers/storms and raised inherited PoPs to match latest
concensus blends. Again, severe weather chances would appear low
given poor wind/shear profiles and weak low level convergence but
latest NAM and GFS are indicating a narrow ribbon of 1500+ J/kg
MLCAPE driven largely by surface dewpoints returning to around 70F
and therefore can't rule out an isolated severe pulse storm. Similar
story for Fri but with lower instability and greater forcing. Held
with mid-range chance PoPs and not anticipating anything severe at
this point.

Closed low takes shape by Sun and this will maintain chance for
afternoon showers and a few storms. Better chances still look to be
on Sun with upper low almost directly overhead. After a warm day
Thu...high temps will remain near to slightly below normal through
the weekend. Upper low lifts early next week but another trough will
follow close on its heels with another chance for rain next Wed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 124 PM EDT Wed Aug 8 2018

Another day of lingering MVFR conditions with a few showers around
to start the TAF period. There is a lake boundary and another
convergent boundary to contend with this afternoon and short range
models form storms and showers along those as the boundary shifts
southeast. Can also see showers forming ahead of the boundary.
Not expecting very many severe storms today, but gusty winds and
heavy rain are possible. Heavy rain may be able to drop flight
conditions down into MVFR to IFR.

Again, there are hints that fog may form tonight especially where
rain falls this afternoon. Winds are expected to be light tonight
so that also helps. LAV guidance and aviation visby models have
FWA getting lowered visby but NAM soundings show SBN has the
better potential with lacking sfc moisture at FWA. Still, with
enough uncertainty here, will hold off on inclusion in TAFs for
now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Roller
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 8, 2:20 AM EST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
320 AM EDT Wed Aug 8 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
320 AM EDT Wed Aug 8 2018 /220 AM CDT Wed Aug 8 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are possible today but severe weather is not
anticipated at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Afternoon thunderstorms will be possible through the weekend but no
severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-091000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
320 AM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Thunderstorms are possible this morning but no severe weather is
expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Afternoon thunderstorms will be possible through the weekend but no
severe weather is expected at this time.

In the hours before

Special weather statement, Aug 8, 11:47 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1247 PM EDT WED AUG 8 2018

INZ004-005-081715-
St. Joseph-Elkhart-
1247 PM EDT WED AUG 8 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ELKHART
AND NORTHEASTERN ST. JOSEPH COUNTIES...

At 1246 PM EDT, strong thunderstorms were clustered over northeast
Saint Joseph and northwest Elkhart counties, moving east at 20 mph.

Winds in excess of 30 mph and heavy downpours are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Simonton Lake,
Dunlap, Osceola, Bristol, Roseland and Indian Village.

This includes Interstate 80 in Indiana between mile markers 77 and
101.

&&

LAT...LON 4176 8578 4164 8579 4165 8627 4176 8625
TIME...MOT...LOC 1646Z 270DEG 12KT 4172 8618

MCS
Special weather statement, Aug 8, 12:17 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Northern Indiana
117 PM EDT WED AUG 8 2018

INZ005-006-081745-
Lagrange-Elkhart-
117 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART AND WESTERN
LAGRANGE COUNTIES...

At 116 PM EDT, an area of strong thunderstorms extended from east of
Elkhart to near Middlebury, moving east at 30 mph.

Winds in excess of 30 mph and brief heavy rain are possible with
this storm.

Locations impacted include...
Lagrange, Middlebury, Bristol, Scott, Shipshewana, Howe, Plato,
Woodruff, Ontario, Emma and Oliver Lake.

This includes Interstate 80 in Indiana between mile markers 99 and
125.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4156 8532 4164 8584 4176 8583 4176 8533
TIME...MOT...LOC 1716Z 269DEG 25KT 4169 8572

FISHER
Special weather statement, Aug 8, 12:51 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
151 PM EDT WED AUG 8 2018

INZ024-025-081815-
Wabash-Huntington-
151 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WABASH AND WEST
CENTRAL HUNTINGTON COUNTIES...

At 151 PM EDT, a strong thunderstorm was located near Andrews, or 7
miles east of Wabash, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Huntington, Andrews and Lagro.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4081 8573 4085 8573 4091 8551 4077 8552
TIME...MOT...LOC 1751Z 273DEG 14KT 4083 8568

FISHER
Special weather statement, Aug 8, 1:02 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
202 PM EDT WED AUG 8 2018

INZ008-017-081830-
Noble-Whitley-
202 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NOBLE AND NORTHERN
WHITLEY COUNTIES...

At 201 PM EDT, a strong thunderstorm was located near Tri-lakes,
moving east at 30 mph.

Winds gusts to 40 mph are possible with this storm.

Locations impacted include...
Tri-lakes, Churubusco, Etna, Ege, Green Center, Lorane, Merriam, Blue
Lake, Big Lake, Goose Lake, Loon Lake, Collins, Ormas and Bear Lake.

Seek shelter until this storm passes.

&&

LAT...LON 4122 8565 4124 8565 4134 8561 4130 8524
      4126 8526 4126 8531 4118 8531 4118 8533
      4116 8535
TIME...MOT...LOC 1801Z 282DEG 28KT 4127 8554

MARSILI

The radar

The Northern Indiana radar (KIWX), 25 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Whitley

When
August 8, 1:15 PM EST to 1:16 PM EST
Where
Whitley County, 0.52 mi W of Tri Lakes
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.250, -85.440

An off duty NWS employee reported a large tree, between three and four feet in diameter, was blown down.

Thunderstorm Wind, Huntington

When
August 8, 4:25 PM EST to 4:26 PM EST
Where
Huntington County, 1.05 mi W of Monument City
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.780, -85.620

Emergency management officials reported numerous healthy trees, as well as tree limbs up to six inches in diameter were blown down on SR 105, between County Road 250 South and the Salamonie Reservoir.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780704, 780706.